CSN Login
Members Online: 20

heartburn

susiebwell
Posts: 3
Joined: Nov 2012

Had first chemo monday.. third radiation today for tonsil cancer. today since noon fighting horrible heartburn in spite of taking three times dose of rx for usual acid reflux. eating only helps for short time. any ideas

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

Prilosec and Previc are powerful, but take 24 hours to fully kick in. Zantac kicks in within an hour. TUMS can be used for instant relief, but the effect is mild. I've tried them all. (Long term Prilosec use can interfere with calcium absorption.) Rick.

susiebwell
Posts: 3
Joined: Nov 2012

As I was flushing my feed tube tonit I had quite a bit of stomach acid push out when I attached the tube. My hubby suggested we remive some stomach fluid instead of flush. took maybe a half syringe. then flushed. What great relief. hope i didnt do something stupid.

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

Reflux is the worst! I'm so sorry you ar going thru this right now at the beginning of treatment. You need to make sure you take your PPI regularly. If the RX says take two a day then take 2 a day and not just when you need it because it's not designed to work that way. You can safely add Zantac to your prilosec or prevacid as needed. Make sure you don't lay down right after eating or lay down flat while you are using your PEG. I don't think you should pull back so much on your tube that you actually remove contents. If you keep having problems please call your dr because there are many PPI's for your dr to choose from. I've had really good luck with aciphex and protonix, just FYI and I'm currently on protonix 40mg 2Xdaily
Good luck and feel better.
Billie

Skiffin16's picture
Skiffin16
Posts: 8076
Joined: Sep 2009

Both are fairly coomon on this board....

HeartBurn more associated with chemo and temporary. If you communicate with your MD's they should be able to find you something that works short term.

Acid Reflux for me, and a few others increased during and after chemo/rads.

I'm pretty much on a Protonix Rx for it.

Best,
John

Tonsil Dad's picture
Tonsil Dad
Posts: 488
Joined: Dec 2011

Braggs organic Apple cider vinegar.
A spoon of this mixed with a little water works wonders it also
helps with other ailments....NATURALLY.
Research it.

God bless
Tonsil dad,

Dan.

Skiffin16's picture
Skiffin16
Posts: 8076
Joined: Sep 2009

You can also add a little honey to that for another twist...

JG

Tonsil Dad's picture
Tonsil Dad
Posts: 488
Joined: Dec 2011

Maybe like a little "sweet & sour " ...ha ha.

Dan.

luv4lacrosse's picture
luv4lacrosse
Posts: 1387
Joined: Jul 2010

have been on it for years, but the Chemo definitely has made the reflux worse. If I miss a dose, I feel it 36 hours later.

I also have to stay away from fresh fruit juices high in acid which sucks as I really like them.

Mike

ErthWlkr
Posts: 27
Joined: Oct 2012

Never had a history of heartburn problems but treatment did me in. Started on Nexium and am still taking it. I think it was about 2 years after treatment ended that I had a full endoscopy - turns out I had developed Barrett's Esophagus. My oncologost said that it seems to be an issue with H&N cancer patients. I wondered if it had anything to do with the PEG tube but never really got an answer on that.

I'm now 5 years out - the Barrett's seems to have eased but if I stop the Nexium, I get tremendous kickback after 24 hours. So now I consider Nexium just another vitamin to take daily.

Have heard apple cider vinegar as an alternative - as in all things, everyone's mileage may vary. Doesn't hurt to try the alternatives.

But it's critical that you do treat the reflux - unchecked, the inflammation can lead to a pre-cancerous condition. More problems we don't need...

- Jeff

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network